Illinois, 2020

Tornadoes and Flash Flooding in Illinois, May 17 to 19, 2020

May 17 to 19, 2020 · NWS LOT · 50 events in 10 counties and zones

Heavy rain fell across many areas of northeast Illinois on May 17th producing widespread flooding which continued into May 18th. Two brief tornadoes also occurred during the afternoon of May 17th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
50

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Heavy rain fell across many areas of northeast Illinois on May 17th producing widespread flooding which continued into May 18th. Two brief tornadoes also occurred during the afternoon of May 17th. Scattered showers produced a few funnel clouds on May 18th. Some of the highest 48 hour rainfall totals ending Monday morning May 18th included 8.61 inches in River Forest; 5.18 inches near Oak Forest; 4.75 inches near Burr Ridge; 4.70 inches three miles southwest of Midway Airport; 4.59 inches in Palos Heights; 4.14 inches in Burr Ridge; 3.99 inches in Joliet; 3.88 inches in Harwood Heights; 3.80 inches at the National Weather Service office in Romeoville; 3.73 inches in Algonquin; 3.60 inches near Manhattan; 3.59 inches in Minooka; 3.59 inches at Chicago O'Hare Airport (ORD) and 3.32 inches in Cary.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 17, 6:17 AM CST, 3 hours 13 minutes earlier.

Area forecast discussion, May 17, 6:17 AM CST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
717 AM CDT Sun May 17 2020

.SHORT TERM...
408 AM CDT

Through Monday...

Quite an active period of weather expected over the next 24 hours,
with many hazards to discuss during this time.

Synopsis: A strengthening mid-level low entering northwest Iowa
early this morning will drift ESE into west-central Illinois through
this evening. Meanwhile, the entrance region of an upper jet streak
will shift across northern Illinois low to mid-level flow quickly
increases this afternoon. Ongoing widespread light to moderate rain
with a few embedded thunderstorms will continue through this
morning, with a brief lull possible mid-morning. The activity
currently over the area is primarily in response to low-level
moisture transport within broad WAA and under diffluent mid/upper-
level flow. The next surge of moisture over southern Missouri will
bring another increase in coverage late this morning, with moderate
to briefly heavy rain during this time. A slow-moving line of
thunderstorms with heavy rain is then expected to develop this
afternoon along a surface cold front/occlusion. The surface low will
slowly move across northern Illinois tonight into Monday morning,
with fog development possible north of I-80 and especially in the
Chicago metro where light NE/E winds off Lake Michigan (or possibly
nearly calm winds) advect fog inland in conjunction with the nearing
mid-level low. Scattered showers will continue on Monday with the
slow departure of the low.

Flooding: The main forecast change early this morning was to
increase rainfall totals along and east of Fox River Valley for this
afternoon and evening with the anticipate thunderstorms during this
time. Have also extended the Flash Flood Watch through this evening
to account for the continued slowing trend in the surface low and
precip. Overnight rainfall totals average one half inch with locally
higher amounts up to one inch have occurred. Additional rainfall
amounts up to one inch are possible through this morning. While this
alone would not have caused a significant flooding concerns, the
aforementioned dynamics, PWATs surging to 1.7+, and nearly half of an
expected convective layer above freezing, thunderstorms developing
this afternoon could be quite efficient and prolific rainfall
producers. While individual cells will show a fast NNE motion, the
entire line will only drift east. Rainfall amounts of 1 to locally
2"+ are possible in a matter of an hour or two with these storms,
creating a high concern for a quick onset of flooding and subsequent
rises on area rivers, creeks and streams.

Severe Thunderstorms: The highly dynamic set-up this afternoon
provides an environment favorable for organized convection
conditional upon sufficient development of instability. The
development of this instability remains a wild card today, but with
the dynamics in place and highly saturated low-levels, only a couple
hours limited precip coverage and the loss of lower clouds should
provide enough erosion of low-level inhibition for at least some
convective development. Convective mode in the form of low topped
mini-supercells appears possible per shear vector orientation to the
slow-moving front. Severe potential in the way of hail and wind may
be rather low, especially given the warm and highly saturated
convective column. However, low-level shear, both speed and
direction, will increase this afternoon. CAMs ensemble forecasts
indicate 0-1km SRH values surpassing 100 m2/s2 for a window during
the early to late afternoon ahead of the approaching front and south
of an anticipated stationary or slowly moving warm front draped
across northern IL. With LCL/CCL heights under 1km and the
previously mentioned parameters in place, an inherent tornado risk
exists with any organized thunderstorm, especially those that form
ahead of or deviate right from the main front/line. Primary focus
will be roughly in 2-6pm window east of I-39 and south of I-88, with
the area of greatest concern in corridor of 30-40 miles on either
side of the Kankakee River Valley late this afternoon.

Lakeshore Flooding: The slower motion of the low and the track over
northern Illinois may delay the onset of lakeshore flooding concerns
tonight. Have adjusted the IN advisory start time back to 12Z
Monday, while keeping the IL advisory time the same at 06Z Monday.
there is high uncertainty in the start time, with a small low track
change resulting in a significant chance in wind speeds on the north
side of the low. Strong easterly winds may begin as early as this
evening for the IL shore north of Chicago, or be delayed as late as
mid-morning Monday with a slightly farther north track on the low.
Felt it prudent to not make a change to the advisory start time
there given this range of possibilities.

Kluber

&&

.LONG TERM...
336 AM CDT

Monday night through Saturday...

With the upper low still centered across east central Illinois, we
will still have some showers ongoing Monday evening, though we
should see some easing of these as the upper low is now progged to
slowly dip south toward the Ohio Valley. As this occurs additional
moisture via wrap around theta-e advection will spread back across
northeast Illinois and northwest Indiana on Tuesday, leading to a
continuation of rain showers, clouds, and cooler northeast winds
across the area.

The upper low will only slowly migrate east through the Ohio Valley
Wednesday - Friday, will eventually lose its grip on the region.
High pressure across the upper Great Lakes will maintain northeast
winds, and thus the mid-late week period will feature gradual
warming -- again with continued cooling near the lake.

Upstream ridging will eventually win out and lead to more warming
for the weekend with deep upper troughing across the west. Southwest
flow will provide the warmth and bit more mugginess but also steer
some upper level energy this direction as well which could trigger
some diurnally favored showers or storms, especially the latter half
of the upcoming weekend.

KMD

&&

.AVIATION...
For the 12Z TAFs...

An active period of weather expected through the period. The
primary weather concerns continue to focus on:

-LIFR Cigs this morning
-Periods of showers, moderate to heavy at times with reduced
 visibilities.
-Window for thunderstorms mid afternoon into the early evening.
-Wind direction trends Sunday afternoon and tonight
-Possible very low cigs and vis overnight into early Monday

Showers will continue to spread in from the southwest this morning
ahead of deep moisture. Warm rain processes will lead to
occasional heavy rain, and maybe a few claps of thunder mostly
south of the terminals. MVFR and occasional IFR visibility will
accompany the rain showers and CIGS will fall to IFR/LIFR at the
terminals which are in a favorable location north of the warm
front in central Illinois.

The main system has developed to our west and additional showers
will expand ahead of it. The next window for possible
thunderstorms and very heavy rainfall looks to be during the mid
to late afternoon hours, especially at the eastern terminals. This
is the associated cold front will move across northern IL.
Training showers and storms with very heavy rain over the eastern
terminals would be favored at this time -- centered around 20-23z
for ORD/MDW.

As the area of surface low pressure tracks over the area this
afternoon the wind forecast looks to get tricky due to the
expected vicinity of the surface warm front, which could stall
near, or just south of the terminals. If this front remains just
south of ORD and MDW surface winds will remain more east-
southeasterly, whereas winds will turn southerly on the south side
of the front. At the present time, we have continued with the
expectation that winds at the Chicago area terminals will stay
more east- southeasterly, but confidence on the winds this
afternoon, and for that matter the evening, is on the low side at
this time. They should eventually shift back to the east at some
point.

The surface low looks to shift overhead for tonight. This could
result in some continued widely scattered showers, but more
importantly will be a return to very low CIGs and some possibly
of fog with the light and variable surface winds under the low.
With heavy rain today and the low will remain over the terminals
for several hours, it appears a favorable setup for LIFR/VLIFR.

KMD

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch...ILZ005-ILZ006-ILZ011-ILZ012-ILZ013-ILZ019-
     ILZ020-ILZ021-ILZ023-ILZ032-ILZ033-ILZ039-ILZ103-ILZ104-
     ILZ105-ILZ106-ILZ107-ILZ108 until 1 AM Monday.

     Lakeshore Flood Advisory...ILZ006-ILZ103-ILZ104...1 AM Monday to
     1 AM Tuesday.

IN...Flash Flood Watch...INZ001-INZ002-INZ010-INZ011-INZ019 until 1
     AM Monday.

     Lakeshore Flood Advisory...INZ001-INZ002...7 AM Monday to 1 AM
     Tuesday.

LM...Small Craft Advisory...Winthrop Harbor to Northerly Is. until 7 PM Sunday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, May 17, 4:19 AM CST, 5 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
519 AM CDT Sun May 17 2020

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-181030-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
519 AM CDT Sun May 17 2020 /619 AM EDT Sun May 17 2020/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Elevated Tornado risk.
     Limited damaging wind risk...up to 60 mph.
  Elevated Flooding Risk.
  Elevated Fog Risk.

DISCUSSION...

Showers and storms today will increase and coverage and intensity.
The ground is saturated, therefore locally heavy rainfall this
afternoon could lead to some instances of flash flooding along with
renewed river rises. A conditional threat for severe
storms exists this afternoon and evening, with a threat for
damaging wind gusts and and even a few tornadoes if sufficient
instability materializes. The highest concern area is along and
south east of I-80 and I-57.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday and Tuesday...
  Elevated Lakeshore Flood Risk.
Friday...
  Limited Thunderstorm Risk.

DISCUSSION:

Near record water levels combined with gusty northeast winds
may lead to areas of lakeshore flooding Monday into early Tuesday.

.SPOTTER INFORMATION STATEMENT...

  Spotters may be needed this afternoon into the early evening.

GENERAL STORM MOTION OF THE DAY:

  Individual storms moving toward the northeast at 40 mph, with
the line of storms motion generally toward the east at 15 mph.

LMZ740>745-181030-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
519 AM CDT Sun May 17 2020

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Hazardous conditions for small craft.
  Elevated Thunderstorm Risk...with an associated:
     Limited thunderstorm wind gust risk...up to 40 knots.
  Elevated Fog Risk.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday through Wednesday...
  Hazardous conditions for small craft are likely.

KMD/Kluber

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The Chicago radar (KLOT), 77 km away, was scanning. The volume nearest the first event began at 15:31 UTC.

Open the radar archive at this moment

Event by event

24 flash flood, 16 flood, 5 heavy rain, 3 funnel cloud, 2 tornado. Local standard time, as filed.

Flood, Lake

When
May 17, 9:30 AM CST to 12:30 PM CST
Where
Lake County, 0.7 mi N of Libertyville to 0.67 mi N of Libertyville
Cause
Heavy Rain
Reported by
Social Media
Coordinates
42.290, -87.948

Appley Avenue was flooded near Oak Spring Road.

Flash Flood, Cook

When
May 17, 1:30 PM CST to 9:15 PM CST
Where
Cook County, 2.26 mi S of Willow Spgs to 1.31 mi WNW of Lambert
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
41.697, -87.871

Flooding caused the closure of 107th Street near Route 45.

Tornado, Kendall

When
May 17, 2:15 PM CST to 2:16 PM CST
Where
Kendall County, 2.18 mi WNW of Millbrook to 2.49 mi NW of Millbrook
Rating
EFU
Path length
0.69 mi
Path width
25 yd
Reported by
Trained Spotter
Coordinates
41.610, -88.590

A brief tornado touched down in northwest Kendall County. No damage was reported.

Flash Flood, Cook

When
May 17, 2:30 PM CST to 9:15 PM CST
Where
Cook County, 0.5 mi ENE of Hawthorne to 0.76 mi ENE of Hawthorne
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
41.604, -87.742

Route 6 was closed due to flooding at an underpass near Route 50.

Flood, Cook

When
May 17, 2:30 PM CST to 9:15 PM CST
Where
Cook County, 1.42 mi NNE of Avondale to 1.89 mi NE of Avondale
Cause
Heavy Rain
Reported by
Public
Coordinates
41.989, -87.671

Multiple reports of street flooding were received from the Edgewater neighborhood of Chicago.

Flash Flood, Will

When
May 17, 2:45 PM CST to 9:15 PM CST
Where
Will County, 2.53 mi NNW of Manhattan to 1.75 mi SSW of Manhattan
Cause
Heavy Rain
Reported by
Social Media
Coordinates
41.455, -87.995

Numerous roads were flooded including Smith Road at Foxford Drive, Smith Road near McCormick Way and Smith Road near Schoolhouse Road. Flooding was also reported along Manhattan-Monee Road. Prairie Creek flooded the intersection of Bruns Road and Kankakee Street.

Heavy Rain, Will

When
May 17, 3:00 PM CST to 6:00 PM CST
Where
Will County, 3.61 mi E of Wolfs
Reported by
Public
Coordinates
41.700, -88.200

Rainfall of 2.60 inches was measured in 3 hours.

Heavy Rain, Kendall

When
May 17, 3:00 PM CST to 5:00 PM CST
Where
Kendall County, 6.54 mi ENE of Plattville
Reported by
Public
Coordinates
41.560, -88.260

Rainfall of 3.00 inches was measured in 2 hours.

Heavy Rain, Grundy

When
May 17, 3:00 PM CST to 5:00 PM CST
Where
Grundy County, 2.14 mi NNE of Sank Ridge
Reported by
Public
Coordinates
41.450, -88.320

Rainfall of 3.50 inches was measured in 2 hours.

Heavy Rain, Grundy

When
May 17, 3:00 PM CST to 5:00 PM CST
Where
Grundy County, 1.25 mi WSW of Sank Ridge
Reported by
Public
Coordinates
41.410, -88.350

Rainfall of 3.60 inches was measured in 2 hours.

Flash Flood, Iroquois

When
May 17, 3:30 PM CST to 8:00 PM CST
Where
Iroquois County, 1.16 mi SSE of Onarga to 1.4 mi WNW of Loda
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
40.704, -88.015

Route 45 was closed between Onarga and Paxton due to flooding.

Flood, Livingston

When
May 17, 4:15 PM CST to 7:15 PM CST
Where
Livingston County, 1.72 mi NW of Blackstone to 1.11 mi WSW of Blackstone
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.099, -88.702

One foot of water was reported on Route 17 near Route 18.

Flash Flood, Kendall

When
May 17, 4:15 PM CST to 8:00 PM CST
Where
Kendall County, 2.67 mi ESE of Oswego to 4.71 mi SE of Oswego
Cause
Heavy Rain
Reported by
Public
Coordinates
41.659, -88.307

Multiple reports of flooded roads were received near 127th Street and Collins Road.

Tornado, Grundy

When
May 17, 4:26 PM CST to 4:27 PM CST
Where
Grundy County, 0.69 mi S of Pequot to 0.86 mi SE of Pequot
Rating
EFU
Path length
0.52 mi
Path width
25 yd
Reported by
Emergency Manager
Coordinates
41.260, -88.280

A brief tornado touched down in eastern Grundy County. No damage was reported.

Flash Flood, Livingston

When
May 17, 4:30 PM CST to 9:15 PM CST
Where
Livingston County, 1.66 mi WNW of Blair to 3.62 mi NW of Campus
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
41.112, -88.348

Numerous roads were closed due to flooding in Round Grove Township.

Flash Flood, Kendall

When
May 17, 4:35 PM CST to 9:15 PM CST
Where
Kendall County, 5.82 mi ENE of Plattville to 6.2 mi ENE of Plattville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.568, -88.280

Flood waters 12 to 18 inches deep were reported on Caton Farm and Ridge Roads.

Flash Flood, Kendall

When
May 17, 4:45 PM CST to 9:15 PM CST
Where
Kendall County, 4.28 mi E of White Willow to 6.63 mi E of White Willow
Cause
Heavy Rain
Reported by
Public
Coordinates
41.463, -88.298

Flooding was reported on Interstate 80 near Ridge Road.

Flood, Du Page

When
May 17, 4:45 PM CST to 9:15 PM CST
Where
Du Page County, 2.44 mi SW of Fronteac to 3.53 mi NNW of Eola
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
41.726, -88.265

Localized flooding was reported on several roads in Naperville, including on Ogden Avenue.

Flood, Will

When
May 17, 4:48 PM CST to 9:15 PM CST
Where
Will County, 0.43 mi NW of New Lenox Gear Arpt to 0.34 mi S of New Lenox Gear Arpt
Cause
Heavy Rain
Reported by
Public
Coordinates
41.504, -87.987

Flooding was reported on Nelson Road at numerous locations.

Flash Flood, Cook

When
May 17, 4:50 PM CST to 9:15 PM CST
Where
Cook County, 2.4 mi WSW of Orland Park to 2.3 mi SW of Orland Park
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
41.615, -87.912

Will-Cook Road was closed between 151st Street and 159th Street due to flooding.

Flash Flood, Will

When
May 17, 5:00 PM CST to 9:15 PM CST
Where
Will County, 0.49 mi SW of Caton Farm to 1.6 mi WSW of Crystal Lawns
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.565, -88.256

Numerous roads were flooded in Plainfield with water several feet deep in some locations. Route 126 was closed west of Plainfield due to flooding.

Flash Flood, Cook

When
May 17, 5:05 PM CST to 9:15 PM CST
Where
Cook County, 0.81 mi W of Hastings to 0.16 mi W of Hastings
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.679, -87.986

Main Street was closed due to flooding between 4th Street and Walker Road.

Flood, Kane

When
May 17, 5:15 PM CST to 9:15 PM CST
Where
Kane County, 0.87 mi NNE of Aurora Muni Arpt to 1.9 mi SW of Sugar Grove
Cause
Heavy Rain
Reported by
Public
Coordinates
41.781, -88.462

Numerous reports were received of flooded roads in the vicinity of Sugar Grove.

Flash Flood, Cook

When
May 17, 5:25 PM CST to 9:15 PM CST
Where
Cook County, 1.85 mi W of Berkeley to 1.8 mi WSW of Berkeley
Cause
Heavy Rain
Reported by
Public
Coordinates
41.878, -87.916

Water was reported over a few lanes of Interstate 290 near Interstate 294.

Heavy Rain, Cook

When
May 17, 5:25 PM CST to 6:25 PM CST
Where
Cook County, 0.69 mi N of Berwyn
Reported by
Public
Coordinates
41.860, -87.750

Rainfall of 1.80 inches was measured in one hour.

Flash Flood, Du Page

When
May 17, 5:30 PM CST to 9:15 PM CST
Where
Du Page County, 1.2 mi ESE of Fox Croft to 1.24 mi ESE of Oak Brook
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
41.826, -88.027

Flash flooding from St. Joseph Creek and Barth Pond caused flooding on 55th Street which was closed between Lyman Avenue and Florence Avenue. St. Joseph Creek also caused flooding on Fairview Avenue, which was closed between Maple Avenue and Prairie Avenue. Highland Avenue was closed near 35th Street due to flooding from Lacey Creek.

Flash Flood, Will

When
May 17, 5:30 PM CST to 9:15 PM CST
Where
Will County, 1.37 mi N of Plainfield Clow Arpt to 1.7 mi N of Plainfield Clow Arpt
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
41.720, -88.130

Multiple vehicles were stalled in flood waters along Naper Boulevard between Royce and Bailey Roads. Several feet of water was reported on Naper Boulevard near Bailey Road.

Flash Flood, Du Page

When
May 17, 5:30 PM CST to 9:15 PM CST
Where
Du Page County, 0.3 mi ENE of Wheaton to 1.08 mi SSE of Wheaton
Cause
Heavy Rain
Reported by
Social Media
Coordinates
41.871, -88.115

Several feet of water was reported in a park near downtown Wheaton.

Flash Flood, Will

When
May 17, 5:30 PM CST to 9:15 PM CST
Where
Will County, 0.76 mi SSE of Forest Park to 0.73 mi W of Ridgewood
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
41.540, -88.045

Some streets north of Pilcher Park were reported to be washed out with street and basement flooding.

Flash Flood, Cook

When
May 17, 5:40 PM CST to 9:15 PM CST
Where
Cook County, 1.05 mi SSE of Broadview to 0.42 mi W of Brookfield
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.836, -87.844

First Avenue was closed near Forest Avenue due to a flooded underpass. Around 40 people were evacuated by boat near Salt Creek in Lyons, where flood waters were chest deep in some areas and flooded some homes.

Flood, Will

When
May 17, 5:45 PM CST to 9:15 PM CST
Where
Will County, 2.08 mi S of Bolingbrook to 2.1 mi S of Bolingbrook
Cause
Heavy Rain
Reported by
Social Media
Coordinates
41.640, -88.126

Several inches of water was reported on Weber Road at 135th Street.

Flood, Du Page

When
May 17, 5:45 PM CST to 9:15 PM CST
Where
Du Page County, 1.34 mi W of South Addison to 0.3 mi ENE of Lombard
Cause
Heavy Rain
Reported by
Social Media
Coordinates
41.900, -88.006

Flood waters at least one foot deep were reported on residential streets in Villa Park.

Flood, Du Page

When
May 17, 5:45 PM CST to 9:15 PM CST
Where
Du Page County, 0.4 mi NE of Westmont to 0.88 mi SSE of Westmont
Cause
Heavy Rain
Reported by
Social Media
Coordinates
41.805, -87.965

Flood waters at least one foot deep were reported on residential streets in Clarendon Hills.

Flash Flood, Cook

When
May 17, 6:00 PM CST to 9:15 PM CST
Where
Cook County, 1.51 mi ENE of Maywood to 1.2 mi E of Maywood
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.876, -87.822

Interstate 290 was flooded near Des Plaines Avenue. The CTA suspended Blue Line service between the Forest Park and Harlem stations due to flooding.

Flash Flood, Cook

When
May 17, 6:00 PM CST to 9:15 PM CST
Where
Cook County, 0.67 mi NW of Hawthorne to 0.52 mi WSW of Hawthorne
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.607, -87.759

Numerous cars were stalled in flood waters at 159th Street and Central Avenue.

Flash Flood, Cook

When
May 17, 6:10 PM CST to 9:15 PM CST
Where
Cook County, 1.06 mi WNW of Robbins to 0.91 mi WSW of Robbins
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
41.655, -87.739

Kedzie Avenue was closed due to flooding between 137th Street and 139th Street. Cal-Sag Road was closed due to flooding between Cicero Avenue and 135th Street.

Flash Flood, Lake

When
May 17, 6:30 PM CST to 9:15 PM CST
Where
Lake County, 0.79 mi WSW of Forest Lake to 0.96 mi NNE of West Lake Forest
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
42.266, -87.865

Route 41 was closed due to flooding at Route 60. Several cars were stranded in flood waters at Deerpath Road and Skokie Highway where drivers were rescued from their cars.

Flash Flood, Will

When
May 17, 6:30 PM CST to 9:15 PM CST
Where
Will County, 0.71 mi N of Preston Hgts to 0.72 mi NW of Preston Hgts
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.510, -88.082

Flooding caused damage to Route 53 near Interstate 80 with chunks of pavement removed.

Flash Flood, Cook

When
May 17, 6:30 PM CST to 9:15 PM CST
Where
Cook County, 0.76 mi SE of Clybourn to 1.68 mi SE of Clybourn
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
41.911, -87.661

Residential structure flooding was reported along Kingbury Street due to flooding from the North Branch Chicago River. Flooding from the Chicago River also flooded all of Lower Wacker Drive which was closed. Several cars were stalled in the flood waters and six homeless people were rescued. Flooding from the Chicago River was reported to be the worst in nearly 60 years and flooded the basement lower levels of the Willis Tower. The water had to recede and it took several days to pump water from the lower levels. Power was lost which affected numerous TV and radio station broadcasts, including the NOAA Weather Radio Station which broadcasts from the Willis Tower. The flow of the Chicago River was reversed to avoid overbank flooding, which allowed storm water and sewage to flow directly into Lake Michigan. The Chicago Riverwalk was also flooded in several locations.

Flood, Lake

When
May 17, 6:40 PM CST to 9:15 PM CST
Where
Lake County, 1.17 mi WNW of Deerfield to 0.68 mi WSW of Deerfield
Cause
Heavy Rain
Reported by
Social Media
Coordinates
42.175, -87.872

Residential street flooding was reported near Deerfield and Wilmot Roads.

Flash Flood, Cook

When
May 17, 6:45 PM CST to 9:15 PM CST
Where
Cook County, 0.59 mi NNW of Chicago Ridge to 0.62 mi NW of Chicago Ridge
Cause
Heavy Rain
Reported by
Social Media
Coordinates
41.708, -87.785

Flooding from Stony Creek inundated yards and approached structures near Ridgeland Avenue and 103rd Street.

Flood, Du Page

When
May 17, 9:15 PM CST to May 19, 3:00 AM CST
Where
Du Page County, 0.05 mi NW of Woodridge to 2.44 mi S of Woodridge
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.730, -88.031

After heavy rain and flash flooding on May 17th, flooding continued on May 18th across many areas in DuPage County.

Flood, Will

When
May 17, 9:15 PM CST to May 19, 3:00 AM CST
Where
Will County, 1.82 mi N of Wolfs to 2.15 mi S of Godley
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.726, -88.265

After heavy rain and flash flooding on May 17th, flooding continued on May 18th across many areas in western Will County.

Flood, Will

When
May 17, 9:15 PM CST to May 19, 3:00 AM CST
Where
Will County, 2.13 mi SSE of Franklin Square to 5.37 mi SSW of Tinley Park
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.470, -87.790

After heavy rain and flash flooding on May 17th, flooding continued on May 18th across many areas in eastern Will County.

Flood, Cook

When
May 17, 9:15 PM CST to May 19, 3:00 AM CST
Where
Cook County, 1.23 mi SSW of Spaulding to 2.7 mi NE of Avondale
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.985, -88.263

After heavy rain and flash flooding on May 17th, flooding continued on May 18th across many areas in northern Cook County.

Flood, Cook

When
May 17, 9:15 PM CST to May 19, 3:00 AM CST
Where
Cook County, 0.66 mi SE of Elk Grove to 2.15 mi ESE of Santa Fe Park
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.994, -87.921

After heavy rain and flash flooding on May 17th, flooding continued on May 18th across many areas in central Cook County.

Flood, Cook

When
May 17, 9:15 PM CST to May 19, 3:00 AM CST
Where
Cook County, 3.85 mi NE of Claburn to 2.86 mi ESE of Santa Fe Park
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.717, -87.524

After heavy rain and flash flooding on May 17th, flooding continued on May 18th across many areas in southern Cook County.

Funnel Cloud, La Salle

When
May 18, 10:50 AM CST
Where
La Salle County, 2 mi S of Ottawa
Reported by
Public
Coordinates
41.321, -88.850

Funnel Cloud, La Salle

When
May 18, 12:50 PM CST
Where
La Salle County, Leonore
Reported by
Trained Spotter
Coordinates
41.180, -88.980

A funnel cloud extended about one third of the way to the ground and then dissipated.

Funnel Cloud, La Salle

When
May 18, 1:28 PM CST
Where
La Salle County, Tonica
Reported by
Social Media
Coordinates
41.220, -89.070

Two funnel clouds were reported in the Tonica and Leonore areas.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyThe tornado archive for Illinois, 2020Warnings in Illinois, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 894184, 894182, 884749, 894181, 894183, 892812, 894154, 894155, 894158, 894159, 894060, 892806, 894057, 884750, 892804, 894048, 892802, 894164, 894076, 894071, 894039, 892815, 894072, 894058, 894153, 892798, 894040, 894041, 894156, 894080, 894082, 894084, 894091, 894086, 894152, 894093, 894087, 894149, 894160, 894090, and more.